News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Ongoing chest pain


 tiredofthis - Fri May 27, 2005 12:28 pm

My troubles started in April after a series of really bad migraines. I was put on 25 mg of Topomax (to work up to 75 mg) for migraine preventative. I had used Topomax before with great success, but this time was different... Really bad anxiety, feeling out of it, slurred speech, etc. This all resulted in an ER visit with chest pain. The day I went to the ER, the chest pain would come and go. It would radiate to my jaw and to my back. The pain would last for anywhere from 45 min. to a few hours. My heart rate was high (118, I think), but EKG was fine. They gave me fluids, waited for my heart rate to go down, and sent me home. I am 32, so they said not to worry about it, estrogen was my natural protection against a heart attack (even though I am 5'6" and am morbidly obese- 290?!). So anyway, the next day I see my doctor. My throat was very red, I had sinus drainage, so I was told I had a respitory infection (no fever though). Amoxicillin and Allerga D. I went home and the chest pain still happened daily (mostly at night, with some heart palpitations). I called back in a few days after no change. They said come back in. My throat was still red, Dr. said, wrong antibiotic and gave me Levaquin, 500 mg for ten days. It worked. Chest pain went away. Eleven days later, after finishing meds, the chest pain came back. Dr. called in amoxicillin and went on vacation. The Amoxicillin once agin, did nothing. So I had six days of Levaquin, 750 mg, at home, and I decided to take it. Chest pain left. Now, seven days later, Levaquin is gone, pain is back. Dr is on vacation. This time, my chest pain started in my left arm pit and spread through the left side of my chest and eventually to my shoulder and back. It was awful last night. I am scared to go to sleep (my aunt died in her sleep of a heart attack at age 50, she had a dr appt the next day for chest pain she had been having). Today, chest pain is still there on left side of chest and in my back/shoulder. My neck (not through but on the outside) feels tight and swollen. I have no fever, no cough, no normal symptoms of a respitory illness (I am prone to sinus infections), no congestion. ??? What is this??? and why does Levaquin help? Also, I have had really bad indisgestion at night and swollen ankles, feet. Also, I feel like something bad is going to happen.

Thanks.
 Shannon Morgan, CMA - Sat Jun 04, 2005 8:25 am

User avatar The Topomax is known for causing the cognitive slowing. You need to ask for another medication, there are many others in that class that don't cause those symptoms. Even if you didn't have them before, it can happen, especially with any increase in dose.

Your sinus infections really don't have anything to do with your palpitations, but taking the Allegra D does. Any kind of decongestant (pseudoephfedrine) is prone to causing palpitations, rapid heart rate and anxiety. You already had anxiety from the Topomax which makes the chest pain worse. Your increased anxiety more than likely had you so worried about it being heart related it actually "caused" the radiating pain. The most likely reason your symptoms went away while on the Levaquin is called placebo effect, that is, if you think it will help, it does. Since you thought the amoxicillin/penicillin (same thing) was the culprit, you trusted the Levaquin, therefore reducing your anxiety and symptoms. Antibiotics do not cause or eliminate palpitations, anxiety or chest pains.
By the way how many days after the Levaquin were you taking the Sudafed? Shortly after you ran out of Levaquin, your symptoms came back, and the anxiety that drives it came back also, making it worse. Do you see the correlation? Ask your doctor to give you something for your anxiety and just see if the symptoms go away. I don't mean to sound like I am saying this is "all in your head", I believe you had these symptoms, but after 10 years in Cardiology and Internal Medicine I have seen a huge number of these cases, mostly in young people at risk for heart disease.

Do not rely on estrogen protecting you heart - the latest studies are suggesting more and more that it actually may increase your risk. You already have family history of heart disease. Why don't you start eating a healthy, smaller portioned diet and get clearance from your doctor to start a light excercise regimen. It will reduce depression and anxiety, not to mention everything else it does. That will protect your heart for sure.
 tiredofthis - Sun Jun 26, 2005 10:56 am

I have a significant amount of acid reflux shown in my upper gi barium test, thus I have GERD according to my Dr. This is causing the gland on the right side of my neck to be reactive, thus the neck pain. GERD is also aggravating my ears, nose, and throat, thus giving me the ongoing sinuitis. I do not have a sour taste in my mouth, or belching, or any of the other symptons of GERD, just the chest pain, and neck and sinus thing. I do think that Topomax may have brought this on. I had to take a zantac everytime I took a topamax because of the heartburn it caused while I was on it. I still have more tests, as I still have unexplained hair loss, edema, and now a rash on my fingers. But, my heart is great. My blood pressure is 120/80 or below. I aced the stress test. My cholesterol is good, 170. My bad/good cholesterol ratios are good. My triglycerides are good. My multiple EKG's were all normal. And I have lost 20 lbs. since my last post. But, it was not anxiety and it was not my heart.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here